Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 40, NWS Lake Charles, LA

March 29, 20174 parishes in Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Mar 29, 2017, 7:00 PM CDT for 4 parishes in Louisiana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 29, 2017, 7:00 PM CDT (00:00 UTC)
Expired
Mar 29, 2017, 7:45 PM CDT
In force
45 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Acadia Parish, LA, Calcasieu Parish, LA, Cameron Parish, LA, Jefferson Davis Parish, LA

The radar

The Lake Charles radar (KLCH), 40 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 29, 2:11 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.0 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2017-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1539 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2017-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1539 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
1.1
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted.

745 
WUUS54 KLCH 300000
SVRLCH
LAC001-019-023-053-300045-
/O.NEW.KLCH.SV.W.0040.170330T0000Z-170330T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
700 PM CDT WED MAR 29 2017

The National Weather Service in Lake Charles has issued a

* Severe Thunderstorm Warning for...
  Northeastern Cameron Parish in southwestern Louisiana...
  Southern Jefferson Davis Parish in southwestern Louisiana...
  West central Acadia Parish in southwestern Louisiana...
  Southeastern Calcasieu Parish in southwestern Louisiana...

* Until 745 PM CDT

* At 700 PM CDT, severe thunderstorms were located along a line
  extending from near Heberts Marina to 9 miles south of Klondike,
  moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Jennings, Welsh, Iowa, Lake Arthur, Mermentau, Lacassine National
  Wildlife Refuge, Hayes, Klondike, Evangeline, Hacketts Corner,
  Thornwell, Lowry, Sweet Lake, Gibbstown, Holmwood, Lebleu
  Settlement, Bell City, Roanoke and Lacassine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms are producing large hail. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows!

&&

A tornado watch remains in effect until 900 PM CDT for southwestern
Louisiana.

LAT...LON 2985 9323 2999 9325 3031 9306 3027 9253
      3010 9259 3009 9263 3007 9264 3008 9265
      3006 9268 3004 9272 3004 9262 2982 9268
TIME...MOT...LOC 0000Z 203DEG 17KT 2993 9326 2991 9269 

HAIL...1.00IN
WIND...60MPH
 
$$

Jones
1 follow-up statement
495 
WWUS54 KLCH 300022
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
722 PM CDT WED MAR 29 2017

LAC001-019-023-053-300045-
/O.CON.KLCH.SV.W.0040.000000T0000Z-170330T0045Z/
Cameron LA-Jefferson Davis LA-Acadia LA-Calcasieu LA-
722 PM CDT WED MAR 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHEASTERN CAMERON...SOUTHERN JEFFERSON DAVIS...WEST CENTRAL
ACADIA AND SOUTHEASTERN CALCASIEU PARISHES...

At 722 PM CDT, severe thunderstorms were located along a line
extending from near Grand Lake to near Klondike, moving northeast at
20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Jennings, Welsh, Iowa, Lake Arthur, Mermentau, Lacassine National
Wildlife Refuge, Hayes, Klondike, Evangeline, Hacketts Corner,
Thornwell, Lowry, Holmwood, Bell City, Roanoke and Lacassine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

These storms are producing large hail. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows.

&&

LAT...LON 2999 9317 3004 9320 3031 9306 3027 9253
      3010 9259 3009 9263 3007 9264 3008 9265
      3006 9268 3004 9272 3004 9262 2995 9266
TIME...MOT...LOC 0022Z 203DEG 17KT 3002 9322 3000 9265 

HAIL...1.00IN
WIND...60MPH
 
$$

Jones

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 6:47 PM CDT, 13 minutes earlier.

Area forecast discussion, Mar 29, 6:47 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
647 PM CDT Wed Mar 29 2017

.AVIATION...
Storms this evening continue to effect TAF locations this activity
is expected to continue through the next several hours. Storms are
moving to the northeast.

&&

.PREV DISCUSSION... /issued 506 PM CDT Wed Mar 29 2017/

UPDATE...
As coordination with SPC, have areal extended the Tornado Watch 98
into Rapides Parish, as convection may enter that area a little
sooner.

Rua

PREV DISCUSSION... /issued 422 PM CDT Wed Mar 29 2017/

.SEVERE WEATHER POTENTIAL THROUGH THE EVENING INTO OVERNIGHT...
.HEAVY RAINFALL AND SEVERE POTENTIAL AGAIN OVER THE WEEKEND...

SYNOPSIS...
Will be brief as severe weather ongoing in the forecast area.
Tornado Watch is in effect until 9 pm for a majority of the
western portion of the forecast area. Enhanced Risk for Severe
Storms into the evening and overnight period.

Rua

DISCUSSION...
A vigorous storm system will be moving across the southern
plains tonight into early Thursday. Jet streak and strong positive
vorticity will be rounding the upper level system and across the
forecast for the evening into the overnight hours. Meanwhile,
strong low level jet and abundant gulf moisture will be in place.
Therefore, supercell clusters of thunderstorms will continue for
the remainder of the afternoon, possibly consolidating into a
squall line later this evening and overnight. All forms of severe
weather will be possible. Strong wind damage and large hail, with
a few tornadoes, as cells should have good rotation from the
elevated shear.

Dry slot should move in during the overnight hours quickly
tapering off activity by the morning hours.

A couple of fair weather days, until the next storm system
organizes and moves through the region. Looks like main event will
be late Sunday into early Monday, with heavy rainfall and severe
weather potential. However, GFS does show a lead short wave moving
across late Saturday and Saturday Night, that the ECMWF does not
pick up on. At this point will just have chance pops for that time
period before likely pops on late Sunday into Sunday Night.

Rua

MARINE...
Strong south winds will begin to decrease later tonight as the low
pressure system begins to depart the region and pressure gradient
relaxes.

Rua

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  66  77  54  84 /  70  30  10   0
LCH  65  77  58  82 /  80  20  10   0
LFT  71  80  58  85 /  70  50  10   0
BPT  62  79  58  84 /  70  20  10   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory until 1 AM CDT Thursday for GMZ450-452-455-
     470-472-475.

     Small Craft Advisory until 10 PM CDT this evening for GMZ430-432-
     435.

&&

AVIATION...19
Hazardous weather outlook, Mar 29, 6:18 AM CDT, 12 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
618 AM CDT Wed Mar 29 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
301130-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
618 AM CDT Wed Mar 29 2017

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight

There is a slight to enhanced risk of severe thunderstorms today
and tonight. While uncertainty exists with the exact timing and
evolution, scattered to numerous thunderstorms are expected to
develop or spread into East Texas this afternoon, with activity
continuing to spread east into Louisiana tonight. All modes of
severe weather are possible, which includes tornadoes, damaging
winds, and large hail.

South winds are forecast to increase and become gusty this
afternoon across areas generally along and south of I-10 and over
parts of East Central Louisiana. A wind Advisory is in effect for
these areas from noon through 6 pm, and may need to be extended
further in time for areas near the coast.

Another upper level storm system will affect the region Saturday
night through Sunday night. Considerable variability is present
in model guidance at this time, but it appears that at least some
severe weather and/or locally heavy rainfall risk will accompany
this system as well.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are expected to continue over East Central and
South Central Louisiana early Thursday morning before pushing
across the Atchafalaya River as a cold front sweeps through the
area. Severe weather will continue to be possible with this
activity.

Another upper level storm system will affect the region Saturday
night through Sunday night. Considerable variability is present
in model guidance at this time, but it appears that at least some
severe weather and/or locally heavy rainfall risk will accompany
this system as well.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation may be needed later today and tonight.

GMZ430-432-435-450-452-455-470-472-475-301130-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
618 AM CDT Wed Mar 29 2017

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight

Gusty south winds and rough seas are expected to continue today,
and small craft advisories are in effect today and into this
evening. Winds are expected to gradually subside from west to east
tonight.  In addition, an upper level storm system crossing the
region will bring a risk of severe thunderstorms this afternoon
and tonight. All modes of severe weather will be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are expected to continue over the Gulf waters into
Thursday morning, pushing east of the area by afternoon as a cold
front sweeps through the area. Severe weather will continue to be
possible with this activity.

Another upper level storm system will affect the region Saturday
night through Monday. Considerable variability is present in
model guidance at this time, but it appears that at least some
severe weather and/or locally heavy rainfall risk will accompany
this system as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

13

In the hours before

Local storm report, Mar 29, 6:12 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
612 PM CDT WED MAR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             PORT NECHES             29.97N 93.94W
03/29/2017  E1.00 INCH       JEFFERSON          TX   BROADCAST MEDIA

            KBMT RELAYED A PUBLIC REPORT OF QUARTER SIZE HAIL NEAR
            PORT NECHES.

&&

DJONES
Local storm report, Mar 29, 6:16 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
616 PM CDT WED MAR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             PORT ARTHUR             29.90N 93.93W
03/29/2017  E1.00 INCH       JEFFERSON          TX   PUBLIC

&&

K.KUYPER
Special weather statement, Mar 29, 6:17 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
617 PM CDT WED MAR 29 2017

LAZ041-073-074-TXZ216-300000-
West Cameron-Calcasieu-East Cameron-Orange-
617 PM CDT WED MAR 29 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CAMERON...
CALCASIEU PARISHES IN SOUTHWESTERN LOUISIANA AND NORTHEASTERN ORANGE
COUNTIES...

At 617 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Starks to 7 miles north of Sabine
National Wildlife. Movement was east at 35 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Lake Charles, Sulphur, Westlake, Vinton, Grand Lake, Starks,
Hackberry, Carlyss, Lunita, Buhler, Heberts Marina and Edgerly.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2997 9327 3002 9327 3005 9329 3005 9333
      2994 9334 2995 9375 3024 9375 3024 9371
      3029 9371 3030 9374 3035 9375 3040 9335
      3040 9322 2994 9323 2994 9325
TIME...MOT...LOC 2317Z 252DEG 29KT 3031 9361 3000 9362

TWH
Local storm report, Mar 29, 6:25 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
625 PM CDT WED MAR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     MARINE TSTM WIND 3 SW CAMERON            29.77N 93.34W
03/29/2017  M40 MPH          CAMERON            LA   C-MAN STATION

&&

MOGGED
Local storm report, Mar 29, 6:27 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
627 PM CDT WED MAR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             PORT ACRES              29.90N 94.03W
03/29/2017  E1.00 INCH       JEFFERSON          TX   PUBLIC

&&

K. KUYPER
Local storm report, Mar 29, 6:36 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
636 PM CDT WED MAR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             4 E CAMERON             29.79N 93.23W
03/29/2017  E1.75 INCH       CAMERON            LA   PUBLIC

&&

K. KUYPER

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 7:03 PM CDTSpecial Weather StatementLCHAllen, Jefferson Davis57 min
Mar 29, 7:42 PM CDTSpecial Weather StatementLCHAcadia48 min
Mar 29, 7:53 PM CDTFlash Flood WarningLCHCalcasieu, Cameron, Jefferson Davis6 hr
Mar 29, 8:00 PM CDTTornado WarningLCHAcadia, Jefferson Davis30 min
Mar 29, 8:20 PM CDTSpecial Weather StatementLCHAcadia, Lafayette, Saint Landry40 min
Mar 29, 8:27 PM CDTSevere Thunderstorm WarningLCHAcadia, Evangeline, Lafayette, Saint Landry48 min
Mar 29, 8:27 PM CDTTornado WarningLCHAllen, Evangeline, Rapides12 min
Mar 29, 8:50 PM CDTSevere Thunderstorm WarningLCHIberia, Lafayette, Saint Landry, Saint Martin, St. Mary, Vermilion40 min
Mar 29, 9:23 PM CDTSpecial Weather StatementLCHCalcasieu52 min
Mar 29, 9:25 PM CDTSpecial Weather StatementLCHAcadia35 min
Mar 29, 9:28 PM CDTSpecial Weather StatementLCHVermilion32 min
Mar 29, 9:30 PM CDTSpecial Weather StatementLCHSaint Martin30 min
Mar 29, 9:44 PM CDTAreal Flood AdvisoryLCHAcadia, Evangeline, Jefferson Davis, Saint Landry3 hr
Mar 29, 9:56 PM CDTSpecial Weather StatementLCHSaint Martin49 min
Mar 29, 10:30 PM CDTFlash Flood WarningLCHAcadia, Allen, Evangeline, Jefferson Davis, Saint Landry6 hr
Mar 29, 10:43 PM CDTSpecial Weather StatementLCHSaint Martin47 min
Mar 29, 11:25 PM CDTSpecial Weather StatementLCHSaint Martin65 min
Mar 30, 12:19 AM CDTSpecial Weather StatementLCHVermilion56 min
Mar 30, 12:26 AM CDTSpecial Marine WarningLCH49 min
Mar 30, 12:31 AM CDTSevere Thunderstorm WarningLCHCameron, Vermilion44 min
Mar 30, 12:32 AM CDTSpecial Weather StatementLCHSaint Martin43 min
Mar 30, 1:14 AM CDTSpecial Marine WarningLCH61 min
Mar 30, 1:17 AM CDTSpecial Weather StatementLCHVermilion43 min
Mar 30, 1:42 AM CDTFlash Flood WarningLCHSaint Landry5 hr
Mar 30, 1:45 AM CDTAreal Flood AdvisoryLCHLafayette, Saint Martin4 hr
Mar 30, 1:55 AM CDTAreal Flood WarningLCHCalcasieu, Jefferson Davis6 hr
Mar 30, 2:05 AM CDTSpecial Weather StatementLCHVermilion40 min
Mar 30, 2:10 AM CDTSpecial Marine WarningLCH65 min
Mar 30, 2:20 AM CDTRiver Flood WarningLCHCalcasieu16 days
Mar 30, 2:40 AM CDTSpecial Weather StatementLCHIberia, Saint Martin, St. Mary50 min
Mar 30, 3:10 AM CDTSpecial Marine WarningLCH95 min
Mar 30, 3:20 AM CDTAreal Flood AdvisoryLCHIberia, Saint Martin, St. Mary3 hr
Mar 30, 4:31 AM CDTAreal Flood WarningLCHAcadia, Allen, Evangeline, Jefferson Davis, Saint Landry6 hr
Mar 30, 4:45 AM CDTSpecial Weather StatementLCHAssumption45 min
Mar 30, 4:55 AM CDTRiver Flood WarningLCHAcadia, Evangeline, Saint Landry7 days
Mar 30, 5:16 AM CDTRiver Flood WarningLCHCalcasieu29 hr
Mar 30, 6:06 AM CDTSpecial Marine WarningLCH84 min
Mar 30, 6:18 AM CDTSpecial Weather StatementLCHSt. Mary42 min
Mar 30, 6:21 AM CDTAreal Flood AdvisoryLCHIberia, Saint Martin, St. Mary114 min
Mar 30, 6:29 AM CDTSevere Thunderstorm WarningLCHSt. Mary27 min
Mar 30, 9:12 AM CDTAreal Flood AdvisoryLCHIberia, Saint Martin, St. Mary, Vermilion3 hr
Mar 30, 10:06 AM CDTRiver Flood WarningLCHCalcasieu34 hr

Nearby

Severe Thunderstorm Warnings in Louisiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.